Says patients on antiepileptics need to be monitored for indications of mood changes
TUESDAY, Dec. 16 (HealthDay News) -- The U.S. Food and Drug Administration announced Tuesday that it was adding a label warning on heightened suicide risk for users of antiepileptic drugs.
The move, which follows the advice last summer of an FDA advisory panel, stops short of slapping the strongest "black box" warning on this class of drugs, which includes widely used medications such as clonazepam (Klonopin), phenytoin (Dilantin) and topiramate (Topamax).
"Patients being treated with antiepileptic drugs for any indication should be monitored for the emergence or worsening of depression, suicidal thoughts or behavior, or any unusual changes in mood or behavior," Dr. Russell Katz, director of the division of neurology products in the FDA's Center for Drug Evaluation and Research, said in an agency news release.
But, he added, "patients who are currently taking an antiepileptic medicine should not make any treatment changes without talking to their health care professional."
The warning includes a heightened risk to users of "suicidal thoughts and behaviors (suicidality)," the agency announcement said.
The FDA is also requiring that manufacturers draw up Medication Guides handouts that outline the risks and can be given to patients and their families when the medications in question are prescribed.
Tuesday's move follows recommendations in July from a 20-member advisory panel that voted unanimously, with one abstention, to back the scientific findings on 11 antiepileptic drugs studied by the agency.
In late January of 2008, the FDA announced it was considering a black box warning after an agency review of 199 studies comparing the drugs, which are used by millions, to placebos. That review found that patients taking the drugs had about twice the risk of suicidal behavior compared with pati
All rights reserved